Michigan, 2018

Damaging Wind in Michigan, August 28, 2018

August 28, 2018 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm produced damaging wind gusts that brought down several trees just east of Ludington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm produced damaging wind gusts that brought down several trees just east of Ludington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 10:42 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 10:42 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1142 PM EDT Mon Aug 27 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 142 PM EDT Mon Aug 27 2018

A slow moving cold front will drop down from the northwest over
the next couple of days. Until then the weather will remain
warm...humid and unstable. Thus thunderstorms will be possible
that may feature heavy rain...frequent lightning...gusty winds and
hail. High pressure drops down from Ontario for the middle part of
the week. This will support a drying trend.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM EDT Mon Aug 27 2018

The main challenge in the short term deals with the risk for severe
weather and flooding over the next few days.

The low level jet ramps up tonight once again...although is will be
a little further north as compared to last night. This may act to
focus the convection more toward northern parts of the state. It
appears the if the convection does move into Southwest Lower
MI...that it will be weakening. Right now the most favorable time
for storms is after midnight to near daybreak Tuesday. Rain will
be heavy with some of the storms...but with a further north
placement and weakening trend...the impact risk is somewhat
limited. Will need to monitor trends closely.

Tuesday continues to look like an active day.  Stronger low level
winds and deep layer shear will be in place...especially later in
the day into the evening. ML CAPE values may top 2500 j/kg. That
combined with the shear may support a period of severe weather,
mainly in the evening. The right entrance region of an upper jet
will be around. That may enhance the deeper lift and result in
rather heavy rainfall...especially with PWAT values running around
2 inches.

A mid level wave and associated cold front pushes southeastward
through the CWA Wednesday morning. Thus showers and thunderstorms
could persist for a while...but the trend should feature
diminishing activity...especially for the afternoon.

.LONG TERM...(Thursday through Monday)
Issued at 309 PM EDT Mon Aug 27 2018

Will keep the weather dry for Friday. Warm air advection will
be underway with high pressure moving east of the region. The
axis of moisture stays off to the west through 00z Sat...which
supports keeping it dry for now.

Models are in reasonable agreement in tracking a cold front
southeastward through the CWA Saturday morning.  Will feature
relatively high POPs then.  The push behind the front weakens
as it moves through so there is some concern that the front could
hang up just south of the border. Will feature the risk for a few
showers/storms to start the day on Sunday...but feature a drying
trend as the day goes on.

Low level warm air advection strengthens Monday as this high
pressure system builds east of the region. Temperatures at 850 mb
are shown to climb into the teens.  Aloft the heights will be
rising as a ridge builds in. All this will result in moderating
temperatures and PWAT values again...more so for Tuesday. Thus we
will feature increasing chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM EDT Mon Aug 27 2018

VFR conditions will continue for most of the overnight period.
Showers and thunderstorms will gradually move in during the early
morning hours and may bring brief reductions to MVFR/IFR mainly at
our western terminals. The showers and storms will gradually
diminish during the early to mid morning hours and will most
likely not reach our eastern terminals. LLWS is anticipated
overnight with sfc southerly winds of 10-20 kts and winds at 2 kft
agl of around 45 kts.

VFR conditions are expected most of Tuesday morning and afternoon
before a batch of potentially strong to severe storms rolls in
from the west during the late afternoon and evening hours. Those
storms could cause brief reductions to IFR and potentially could
bring very strong winds and possibly hail. We will fine tune
timing and specifics on the thunderstorms Tuesday evening with
future terminal forecast issuances.

&&

.MARINE...
Issued at 309 PM EDT Mon Aug 27 2018

With a tight pressure gradient over Lake MI into Wednesday...winds
and waves will remain hazardous. Will keep the headlines going as
a result. The winds shift to the northwest behind the departing
system...with cold air advection noted on Wednesday. This will
likely act to keep the conditions gusty with the possibility of
hazardous waves continuing.

&&

.HYDROLOGY...
Issued at 309 PM EDT Mon Aug 27 2018

Round number 1 of thunderstorm activity is over, and it was
impressive. The western reaches of the Grand River basin received 2"-
4" of rain while the western reaches of the Muskegon River basin
received 3"-6". This led to some significant rises on small rivers
and streams with only modest rises on main steam rivers. The main
stems will hold within banks except for the Chippewa River at Mount
Pleasant and the Muskegon River at Morley, but both should remain
below flood stage...for now.

Now that the soils have been primed with saturation, runoff will be
increasing with each successive round of convection, which is the
primary method of getting any sort of consequential flooding this
time of year. Round number 2 into the overnight period/early Tuesday
morning looks to be much more progressive than the first round but
locally heavy rain is still a possibility with any storms that fade
into Lower Michigan. Right now it is likely that most locations
north of I-96 could get an additional half inch of rain but models
such as the HREF ensemble localized probability-matched mean is
indicating the Pere Marquette River and central portions of the
Muskegon River basin may get another inch. Round number 3 is
expected to move in late Tuesday, which may produce another
widespread 1"-2" of rain over the region.

The bottom line is that rivers and streams that got hit with the
heavy rain last night and this morning would be at risk through
Tuesday night for additional rises, possibly above bankfull on both
main stem rivers and tributaries and not impossible that some flood
stages could be reached should higher-end rain amounts materialize.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Tuesday afternoon for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 5 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...MJS
Hazardous weather outlook, Aug 27, 10:20 AM EST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1120 AM EDT Mon Aug 27 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1120 AM EDT Mon Aug 27 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Heat indices will be in the 90s this afternoon.

More storms are expected late tonight, mainly north of Muskegon
and Grand Rapids. A slight risk of severe thunderstorms with
damaging winds and a flooding threat exists with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A severe weather and flooding threat exists for the entire area
Tuesday afternoon and night. Heat indices will reach into the 90s
again Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from time to time through early
Wednesday.

LMZ844>849-281015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1120 AM EDT Mon Aug 27 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will be hazardous to small craft, swimmers, and
anyone venturing out on piers this afternoon and tonight.
Thunderstorms north of Holland late tonight, may produce wind gusts
in excess of 40 knots and frequent dangerous lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will remain hazardous on Tuesday. Additional
rounds of thunderstorms are expected through Wednesday morning,
some of which may be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from time to time through early
Wednesday.

Meade MJS

The radar

The Grand Rapids radar (KGRR), 136 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 28, 12:45 AM EST
Where
Mason County, 2.84 mi ESE of Ludington Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.960, -86.370

Severe storm wind gusts brought down several trees just east of Ludington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785822.